Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Topeka, KS

May 6, 2019Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at May 6, 2019, 11:46 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2019, 11:46 PM CDT (04:46 UTC)
Expired
May 7, 2019, 3:45 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Cloud County, KS, Ottawa County, KS

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

159 
WGUS53 KTOP 070446
FFWTOP
KSC029-143-070845-
/O.NEW.KTOP.FF.W.0007.190507T0446Z-190507T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1146 PM CDT Mon May 6 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northwestern Ottawa County in north central Kansas...
  Southwestern Cloud County in north central Kansas...

* Until 345 AM CDT.

* At 1146 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Glasco and Delphos. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3944 9793 3951 9782 3933 9759 3920 9793

$$

Baerg
2 follow-up statements
347 
WGUS73 KTOP 070527
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1227 AM CDT Tue May 7 2019

KSC029-143-070845-
/O.CON.KTOP.FF.W.0007.000000T0000Z-190507T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ottawa-Cloud-
1227 AM CDT Tue May 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES...

At 1227 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Glasco and Delphos. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3944 9793 3951 9782 3933 9759 3920 9793

$$
377 
WGUS73 KTOP 070843
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
343 AM CDT Tue May 7 2019

KSC029-143-070853-
/O.EXP.KTOP.FF.W.0007.000000T0000Z-190507T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ottawa-Cloud-
343 AM CDT Tue May 7 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN OTTAWA AND SOUTHWESTERN
CLOUD COUNTIES WILL EXPIRE AT 345 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3944 9793 3951 9782 3933 9759 3920 9793

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 11:13 PM CDT, 33 minutes earlier.

Area forecast discussion, May 6, 11:13 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1113 PM CDT Mon May 6 2019

...AVIATION UPDATE...

.UPDATE...
Issued at 958 PM CDT Mon May 6 2019

Elevated thunderstorms have become a little more numerous across
north central KS. I think this trend is likely to continue with
more widespread showers and storms moving east across the area
overnight. Area profiler data shows low level winds at 850MB are
from the south and southeast. Models show this flow is promoting
isentropic upglide across the area. Additionally models indicate
an MCV from the convection off the high plains could lift across
northeast KS through the mid morning hours. So forcing and lift
along with continued low level moisture advection into northern KS
should promote increased coverage of storms. Forecast soundings
from the RAP show steep mid level lapse rates around 7.5 C/km with
reasonable effective bulk shear. So the risk for severe storms
could persist for several more hours. Flooding concerns will also
be on the increase with good moisture advection expected through
the night.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 350 PM CDT Mon May 6 2019

The region enters an active weather pattern starting late this
afternoon through tonight with severe weather and heavy rainfall
the main threats.

Early afternoon water vapor imagery depicted a quasi-zonal flow
WSW flow pattern across the Central Plains early this afternoon
with an upper level trough over the Northern Plains and low-
amplitude ridging across the Southwest Plateau. A cutoff low
making landfall over the California coast will produce a gradual
amplification of this zonal flow pattern throughout the course of
the period, with a more pronounced ridging and SW flow over the
High Plains. At the surface, early morning convection pushed the
effective baroclinic zone to along and south of the I-70 corridor,
but increasing southerly return flow and theta-e advection noted
in GOES-E PWAT imagery, visible satellite data, and surface
observations, will aid in lifting this relatively shallow
convergence zone back northward-- though how far northward remains
somewhat in question. The 19Z surface analysis shows that the
boundary has moved little in the last couple of hours, lending
credence to a more southerly solution taking the boundary to
around or just south of the I-70 corridor during peak heating.

Elevated multi-cell clusters with embedded supercell structures
developed around midday in north-central Kansas and south-central
Nebraska along the nose of the 500-1000 J/kg MUCAPE gradient and
have spread eastward along with this elevated instability/moisture
plume. Multiple reports of large hail have been received from
these storms This convection will aid in a southern reinforcement
and sharpening the boundary. This elevated convection should
persist for much of the afternoon and evening hours with
additional development further south and west closer to the nose
of the MLCAPE plume now located from Salina to Hays. The backing
of the low-level winds along the boundary has resulted in
effective helicity values rising to 200 to 400 m2/s2 and effective
shear values of 30-50 kts, and this environment should persist
and shift gradually east through the late afternoon and evening
hours.

Initially discrete supercells could develop within this corridor,
with a gradual upscale growth with merging cold pools later
tonight. With right-moving supercell motions paralleling the
boundary orientation, any storm that does ride this baroclinic
zone will have an increased risk for producing a tornado,
potentially on the longer-lived side. Additional convection
forming along the Front Range in response to an ejecting H500
shortwave will track eastward on the heels of this first round and
expend in coverage as it interacts with isentropic upglide over
the broad surface to H850 front. With PWATS of 1 to 1.5 inches and
increasing mid-level mixing ratios, the environment will be
primed for multiple rounds of training cells that could drop
several inches of rainfall during the late overnight hours. Have
increased QPF amounts along and south of the I-70 corridor to
account for this likelihood.

This convection may linger throughout the day on Tuesday, though
confidence decreases in its spatio-temporal characteristics. The
cold pools from this convection should usher the boundary
southward into southern Kansas, but more recent model runs are
hinting at the boundary lifting back northward towards the I-70
corridor as lee cyclogenesis intensifies on the Front Range
Tuesday afternoon. Should this latter solution transpire, we will
likely see a renewed severe weather threat along and south of I-70
tomorrow afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM CDT Mon May 6 2019

Tuesday night into Wednesday will continue to see active weather
across the region, with quieter weather to end the week.

Additional rounds of strong to severe thunderstorms are likely
along and south of the warm front Tuesday afternoon and evening
with similar hazards to this afternoon. Additional moisture
transport along and up the front will provide another round of
heavy rainfall Tuesday night into Wednesday morning with one final
round of showers and storms Wednesday afternoon and evening as
the main lee cyclone ejects northeastward. Severe weather will
once again be possible Wednesday afternoon and evening with the
track of the low dictating the threat for tornadoes. The pattern
then cools and dries out for the end of the week as high pressure
builds southward, with the next chance of precipitation coming
over the weekend as as frontal boundary moves through.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1113 PM CDT Mon May 6 2019

There is little change in the forecast thinking. Models showing
moisture advection and isentropic lift should favor widespread
showers and thunderstorms overnight. Think there should be a
break in precip as subsidence behind a shortwave passes overhead
during the late morning and early afternoon. Then the next round
of showers and storms should develop by the evening hours.
Confidence in timing precip is marginal and based more on general
trends. Timing will need to be refined through the forecast
period. There is some potential for restricted CIGS, especially
north of the synoptic sfc boundary. Unfortunately models tend to
show this boundary oscillating near the terminals.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Wednesday night for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

UPDATE...Wolters
SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Wolters
Hazardous weather outlook, May 6, 3:56 PM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 PM CDT Mon May 6 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-072100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 PM CDT Mon May 6 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms are possible this afternoon and
tonight. A few of the storms may be severe with large hail and
damaging winds the main hazards. Tornadoes are also possible this
afternoon and evening along and south of Interstate 70.
Widespread heavy rainfall may lead to flash flooding tonight as
soils remain saturated across the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be multiple chances for showers and thunderstorms,
some of which may be strong to severe, Tuesday and continuing
through the middle of the week. Given the wet antecedent
conditions, the risk for flash flooding as well as flooding along
creeks and streams will continue through Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, May 6, 10:36 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1036 PM CDT Mon May 6 2019

KSZ020-070400-
Cloud-
1036 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLOUD COUNTY UNTIL 1100 PM CDT...

At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glasco, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Concordia, Glasco and Aurora.

LAT...LON 3963 9768 3942 9746 3931 9781 3940 9793
      3948 9793
TIME...MOT...LOC 0336Z 231DEG 24KT 3939 9781

Baerg
Special weather statement, May 6, 11:06 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
1106 PM CDT Mon May 6 2019

KSZ023-070430-
Pottawatomie-
1106 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POTTAWATOMIE COUNTY
UNTIL 1130 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuttle Creek Lake, moving southeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Olsburg and Tuttle Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3941 9645 3925 9657 3925 9658 3923 9658
      3926 9659 3929 9664 3930 9663 3931 9665
      3933 9665 3933 9667 3934 9666 3936 9669
      3937 9668 3940 9673 3942 9672 3942 9673
      3944 9671
TIME...MOT...LOC 0406Z 297DEG 13KT 3938 9669

Baerg
Special weather statement, May 6, 11:10 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
1110 PM CDT Mon May 6 2019

KSZ008-009-020-021-070445-
Republic-Clay-Cloud-Washington-
1110 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
SOUTHWESTERN WASHINGTON...NORTHWESTERN CLAY AND EASTERN CLOUD
COUNTIES UNTIL 1145 PM CDT...

At 1109 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Concordia to 4 miles northwest
of Miltonvale. Movement was northeast at 20 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Concordia, Clyde, Clifton, Miltonvale, Morganville, Agenda, Aurora
and Vining.

LAT...LON 3979 9750 3948 9712 3931 9746 3931 9754
      3951 9775
TIME...MOT...LOC 0409Z 224DEG 19KT 3951 9764 3938 9751

Baerg
Special weather statement, May 6, 11:13 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
1113 PM CDT Mon May 6 2019

KSZ009-010-022-070445-
Riley-Washington-Marshall-
1113 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHEASTERN
WASHINGTON AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 1145 PM CDT...

At 1113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Barnes to 5 miles northeast of
Green. Movement was east at 15 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Randolph.

LAT...LON 3964 9660 3954 9663 3951 9664 3947 9668
      3948 9668 3946 9669 3946 9671 3945 9672
      3944 9672 3943 9673 3942 9672 3937 9679
      3948 9696 3957 9696 3957 9697 3964 9693
TIME...MOT...LOC 0413Z 278DEG 15KT 3960 9688 3950 9695

Baerg
Special weather statement, May 6, 11:15 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
1115 PM CDT Mon May 6 2019

KSZ020-034-070430-
Cloud-Ottawa-
1115 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 1130 PM CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Glasco, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Glasco and Delphos.

LAT...LON 3945 9793 3953 9786 3929 9757 3918 9789
      3922 9793
TIME...MOT...LOC 0415Z 230DEG 25KT 3930 9789

Baerg
Special weather statement, May 6, 11:28 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
1128 PM CDT Mon May 6 2019

KSZ023-070515-
Pottawatomie-
1128 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE COUNTY UNTIL
1215 AM CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Olsburg, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Wamego, Westmoreland and Louisville.

LAT...LON 3931 9662 3944 9660 3942 9626 3920 9631
TIME...MOT...LOC 0427Z 279DEG 19KT 3937 9655

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:10 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage29 min
May 6, 7:15 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon45 min
May 6, 7:31 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin, Osage44 min
May 6, 7:45 PM CDTFlash Flood WarningTOPLyon4 hr
May 6, 8:00 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage45 min
May 6, 8:08 PM CDTAreal Flood AdvisoryTOPCoffey, Osage3 hr
May 6, 8:22 PM CDTFlash Flood WarningTOPCoffey4 hr
May 6, 8:28 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey47 min
May 6, 8:33 PM CDTRiver Flood WarningTOPLyon6 days
May 6, 8:33 PM CDTRiver Flood WarningTOPFranklin, Osage61 hr
May 6, 8:33 PM CDTRiver Flood WarningTOPLyon, Osage53 hr
May 6, 8:33 PM CDTRiver Flood WarningTOPLyon3 days
May 6, 8:33 PM CDTRiver Flood WarningTOPLyon9 days
May 6, 8:33 PM CDTRiver Flood WarningTOPOsage17 hr
May 6, 8:45 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon32 min
May 6, 9:04 PM CDTFlash Flood WarningTOPCoffey4 hr
May 6, 9:43 PM CDTSpecial Weather StatementTOPCloud62 min
May 6, 10:24 PM CDTAreal Flood AdvisoryTOPCloud3 hr
May 6, 10:33 PM CDTSpecial Weather StatementTOPRepublic27 min
May 6, 10:36 PM CDTSpecial Weather StatementTOPCloud24 min
May 6, 11:06 PM CDTSpecial Weather StatementTOPRiley24 min
May 6, 11:10 PM CDTSpecial Weather StatementTOPCloud35 min
May 6, 11:13 PM CDTSpecial Weather StatementTOPRiley32 min
May 6, 11:15 PM CDTSpecial Weather StatementTOPCloud15 min
May 6, 11:28 PM CDTSpecial Weather StatementTOPPottawatomie47 min
May 6, 11:52 PM CDTSpecial Weather StatementTOPPottawatomie68 min
May 6, 11:54 PM CDTSpecial Weather StatementTOPJefferson66 min
May 7, 12:01 AM CDTAreal Flood AdvisoryTOPClay, Pottawatomie, Riley, Washington3 hr
May 7, 12:07 AM CDTSpecial Weather StatementTOPMorris38 min
May 7, 12:53 AM CDTSpecial Weather StatementTOPDickinson, Morris52 min
May 7, 1:09 AM CDTSevere Thunderstorm WarningTOPMorris26 min
May 7, 1:14 AM CDTSpecial Weather StatementTOPDickinson46 min
May 7, 1:38 AM CDTRiver Flood WarningTOPWabaunsee22 hr
May 7, 1:45 AM CDTFlash Flood WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee6 hr
May 7, 2:43 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon3 hr
May 7, 5:15 AM CDTRiver Flood WarningTOPMarshall60 hr
May 7, 5:15 AM CDTRiver Flood WarningTOPRiley80 days
May 7, 5:46 AM CDTAreal Flood WarningTOPMorris6 hr
May 7, 7:39 AM CDTAreal Flood WarningTOPLyon, Morris, Wabaunsee6 hr
May 7, 9:30 AM CDTRiver Flood WarningTOPClay59 hr
May 7, 10:25 AM CDTRiver Flood WarningTOPDickinson64 hr
May 7, 10:45 AM CDTRiver Flood WarningTOPCoffey21 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.